TNF-blockers Must Post Warnings On Fungal Infection Risks, Says FDA

Mark Borigini, M.D. Health Pro
  • On September 04, 2008, the United States Food and Drug Administration (FDA) announced that those drug companies who manufacture tumor necrosis factor-blocking (TNF-blockers) drugs must add to the warnings that already exist for those biologic drugs.

     

    The new warnings must clearly disclose to the patient the risk of severe fungal infection while taking these drugs. Unfortunately, some patients have died from such invasive fungal infections.

     

    The four TNF-blockers specified in the recent FDA new release are Cimzia, Enbrel, Humira, and Remicade. These drugs have been extremely helpful in the treatment of rheumatoid arthritis, and they accomplish this partly through suppressing the immune system.

    Add This Infographic to Your Website or Blog With This Code:

     

    It should be noted that all these medications already had accompanying prescribing information which did indeed include information about the risk of serious infections due to fungus and bacteria. However, the FDA found that doctors and other health care workers were not doing so well recognizing severe and invasive fungal infections, which in turn resulted in delays in treatment.

     

    Delays in treatment can be fatal.

     

    So far, the FDA has reviewed 240 reports of histoplasmosis-an invasive fungus-in patients who were using Enbrel, Humira, or Remicade. Most of these cases were found in the Ohio River and Mississippi River valleys, where the histoplasmosis fungus is fairly common. In at least 21 of these cases, the health care providers did not realize that their patients' illness was being caused by histoplasmosis. Treatment was delayed, obviously, because no one knew what to treat. Twelve of the 21 patients died.

    Other potentially fatal fungal infections in patients taking TNF-blocking drugs include coccidioidmycosis and blastomycosis.


    Hopefully, health care professionals will be more focused on watching for unusual fungal infections, which should result in prompt treatment, lessening the chance for a poor outcome from a severe fungal infection.

     

    FDA officials have the final say as to whether labeling changes adequately reflect the seriousness of the safety issue in question. And the FDA will require the makers of the TNF-blocking drugs to educate prescribers regarding the risks of these agents.

    Prescribers need to educate patients who take TNF-blockers that they are more at risk for serious infections. A persistent fever, cough, shortness of breath, to name a few symptoms, should result in a visit to the doctor. The patient needs to be forthcoming with information regarding travel and location of residence. Any doubts about the diagnosis of a severe fungal infection should result in a discontinuation of the TNF-blocker until the dust settles and a conclusive diagnosis is made.

     

Published On: September 09, 2008